C difficile is one of the most commonly reported pathogens in health care–associated infections and affects almost 1% of all hospitalized patients in the United States each year.1 From 2001 to 2010, the incidence of CDI doubled in patients discharged from hospitals,2 with an estimated cost of more than $5 billion annually.3 Furthermore, rates of community-associated CDI continue to increase and account for about 40% of cases.4
After colonization in the intestine, C difficile releases 2 toxins (TcdA and TcdB) that cause colitis.5 Patients may present with mild diarrhea that can progress to abdominal pain, cramping, fever, and leukocytosis. Fulminant CDI can lead to the formation of pseudomembranes in the colon, toxic megacolon, bowel perforation, shock, and death.2
Beginning in the early 2000s, hospitals reported increases in severe cases of CDI.6 A specific strain known as BI/NAP1/027 was identified and characterized by fluoroquinolone resistance, increased spore formation, and a higher mortality rate.6
Further complicating matters … Recurrent CDI occurs in up to 10% to 30% of patients,7 typically within 14 to 45 days of completion of antibiotic pharmacotherapy for CDI.8 Recurrence is characterized by new-onset diarrhea or abdominal symptoms after completion of treatment for CDI.5
It typically begins with an antibiotic
Risk factors for CDI are listed in TABLE 1.9 The most important modifiable risk factor for initial and recurrent CDI is recent use of antibiotics.10 Most antibiotics can disrupt normal intestinal flora, causing colonization of C difficile, but the strongest association seems to be with third- and fourth-generation cephalosporins, fluoroquinolones, carbapenems, and clindamycin.11 The risk for CDI occurs during antibiotic treatment, as well as up to 3 months after completion of antibiotic therapy.7 Exposure to multiple antibiotics and extended duration of antibacterial therapy can greatly increase the risk for CDI, so antimicrobial stewardship is key.11
Continue to: Continuing antibiotics while attempting...